Texas, 2022Dust Storm and High Wind in Texas, April 29, 2022
April 29, 2022 · NWS AMA · 3 events in 3 counties and zones
A strong upper level low moved into the Central Plains from the Rockies. A cold front moved quickly southward across the eastern Plains of Colorado and strong winds spread into the western and central Oklahoma Panhandle and the northern Texas Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low moved into the Central Plains from the Rockies. A cold front moved quickly southward across the eastern Plains of Colorado and strong winds spread into the western and central Oklahoma Panhandle and the northern Texas Panhandle. The winds brough a wall of dust through Boise City and Dalhart, where the visibility fell to 1/4 of a mile or less. Wind gusts to around 60 mph were recorded at Guymon, Spearman and 10E of Miami.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 6:11 PM CST, 59 minutes earlier.
Area forecast discussion, Apr 29, 6:11 PM CST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
711 PM CDT Fri Apr 29 2022
.AVIATION...
For the 00Z TAFs, a cold front will continue moving rapidly
southeast across the terminal sites early this evening and will be
accompanied by a brief period of strong, gusty north winds and low
visibilities due to areas of blowing dust. Winds will diminish
at the TAF sites late this evening.
02
&&
.PREV DISCUSSION... /Issued 245 PM CDT Fri Apr 29 2022/
SHORT TERM...Today through Saturday Night...
Critical fire weather conditions today and elevated fire weather
conditions for the northeast tomorrow.
Obs show the surface low is currently in western-central KS with
the cold front from about Garden City, KS back towards Colorado
Springs, CO. The dryline is through us and bending into western
OK. Water vapor imagery shows very dry air feeding into the
Panhandles at the low and mid levels. This combo has lead to
single digit RH across most of the Panhandles. Winds so far have
thankfully been less than expected. Model forecasts show the
timing of the strongest winds to cross the area will be around the
3 PM to 6 PM time frame. The 700mb jet over us isn't very strong
as the center of the mid- level low is in northern CO/southeastern
WY, putting the strongest winds speeds to our north. That being
said, we saw 2 fires already today with these lower winds speeds,
so it certainly won't take much to start fires with the dry fuels
and dry, breezy conditions.
Any fires that are ongoing by this evening will need to be wary
of the cold front that looks to start pushing into the northern
Panhandles by 6 to 7 PM this evening. The front looks to be a
fairly quick mover, and should turn winds northerly behind it.
Forecast models show the winds for a couple hours around the front
to be fairly similar in speed and gusts to what has been
occurring this afternoon, so don't expect any excessively windy
conditions. The frontal passage should exit the southern TX
Panhandle by 10 to 11 PM tonight. With the lack of clouds and
cooler air mass in place, lows overnight will be around 7 to 10
degrees cooler than last night. This will lend to Saturday being
cooler as well, with highs forecast to be in the 70s. Surface high
pressure will move across the area and slowly turn winds in the
western Panhandles back to southerly. Eventually winds across the
area will turn southeasterly and remain so for the remainder of
the night, allowing for moisture advection from the Gulf.
Beat
FIRE WEATHER...Today and Saturday...
Today we have seen RFTI values so far of 4 to 8 around the area.
Winds have been in the 20 to 30 mph range with gusts reaching up
to 42 mph so far. RH has dipped to 5 percent in some places. We
are on track to continue seeing critical fire weather conditions.
We've seen a couple fires so far in the TX Panhandle. Any fires
that are ongoing this evening will be met with a cold front that
looks to push through the area fairly quickly. It will start
turning winds northerly around 6 or 7 PM in the north and be to
Amarillo by 9 PM and out of the TX Panhandle by 10 to 11 PM. Winds
near the front for a couple hours will remain breezy but then ease
back to around 15 to 20 mph for the night. Overnight recovery will
be poor with most areas only reaching the 30 to 40 percent range.
The northeast may see RH reach near 50 percent.
Saturday will see elevated fire weather conditions across the
northeast portions of the area. RH will dip to 10 to 15 percent
across the Panhandles. Winds will be the key factor for who sees
elevated fire weather. Winds will remain northerly in the elevated
area and be 15 to 20 mph in the northeast and lighter in the
southwest. ERCs remain near to above the 90th percentile.
Beat
LONG TERM...Sunday through Thursday Night...
Sunday...A pattern change may finally be on the way that will favor
more moisture and less of a Fire Weather threat as we move into May.
Sunday an upper level disturbance will approach the Four Corners
area. Out ahead of the system, west to southwest flow aloft will
be in play, while decent southeast flow at the surface will allow
for ample surface moisture. Looks like decent forcing will be
available mid day as a shortwave tracks across the Panhandles during
peak heating. Additionally, it looks like we have the potential to
be in the right entrance region of the upper level jet. With
overall southeast flow at the surface as well as a west southwest
aloft, we can expect a decent veering profile over the Panhandles.
The dynamics will support supercells with strong rotating updrafts,
and will allow for a large hail and damaging wind threat. In the
early evening a low level jet around 850mb will set up out of the
south around 30-40kts. This, in conjunction with low LCL's would
certainly support tornado development Sunday evening. In general,
Sunday looks to be a busy severe weather day and all hazards are in
play.
Monday...Upper level system will eject to the northwest and is
expected to provide a dryslot to the Panhandles, increasing the Fire
Weather threat. However, a big question will be how much rain falls
with the system on Sunday. PWATS in Amarillo are around an 1.00"
which falls near the max for this time of year. A lee surface low
is expected to setup late Wednesday morning and track quickly across
the northern Panhandles by mid afternoon. This will help push the
dryline quickly east into Oklahoma and dry the area out.
Temperatures will still be pretty warm, with highs in the 80s.
Winds could be in the 20-30 mph range out of the west with RH values
down in the 8-12 percent. A cold front is expected late Monday
afternoon into the evening, with a north wind about 20-30 mph.
Temperatures are expected to drop into the 40s, maybe the mid 30s
across the northwest, but right now don't have enough confidence to
get to freezing.
Tuesday...A cooler day with highs in the 70s as we deal with the
post frontal airmass. By mid to late afternoon winds will shift
from northwest to southeast as another system, similar to Sunday's
system, approaches the Four Corners, and southeast flow at the
surface will draw moisture back to the Panhandles.
Wednesday...Thunderstorms look favorable to return. The big
difference for Wednesday v.s. Sunday is that the moisture profile
is pretty deep and a fairly strong cap is in place at the surface.
Deterministic models are certainly not shy to convect across much
of the Panhandles, as it appears a shortwave is expected to help
overcome the cap. That being said, given the moist sounding
Wednesday could be more of a strong to low end severe thunderstorm
day. LCL's are low, but with no surface based lift, and a fairly
moist sounding, the wind and tornado threat could be minimal. The
hail threat doesn't look great as ML CAPE values look to range in
the 500-1000 J/kg range and decent melting aloft could occur, but
that would be the most favored threat at this time. It is Day 6 so
a lot can change.
Thursday...Upper level system is expected to pass north of the
Panhandle earlier in the day with a cold front to follow. The
frontal timing could arrive as early as 3PM, but the main push of
cooler air will likely occur later in the evening.
Weber
AVIATION...18Z Issuance...All sites are expected to remain VFR
through the period. There may be some blowing dust in the air this
afternoon and early evening. Winds will be 20 to 30kts this
afternoon with gusts of 35 to 40kts. A cold front will turn winds
northerly between 01Z and 05Z. Winds with the front will be breezy
for a couple hours then ease back to 15 to 20 mph for the night.
DHT and GUY will likely have wind shear with the low level jet.
Winds tomorrow will be northwesterly at breezy with gusts of 25 to
35kts.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Wind Advisory until 8 PM CDT this evening for the following
zones: Hansford...Lipscomb...Moore...Ochiltree.
High Wind Warning until 8 PM CDT this evening for the following
zones: Dallam...Hartley...Sherman.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
Wind Advisory until 8 PM CDT this evening for the following
zones: Beaver.
High Wind Warning until 8 PM CDT this evening for the following
zones: Cimarron...Texas.
&&Hazardous weather outlook, Apr 29, 1:45 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Fri Apr 29 2022
OKZ001>003-TXZ001>020-317-300745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Fri Apr 29 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Widespread critical Fire Weather conditions are expected across
all of the Texas and Oklahoma Panhandles this afternoon and
evening. A Red Flag Warning remains in effect through 10 PM
this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Elevated Fire Weather conditions are possible Saturday and Monday
afternoon.
Thunderstorms will be possible Sunday afternoon and evening and
again on Wednesday. Severe thunderstorms are possible Sunday
afternoon and evening with all hazards will be in play which
includes large hail, damaging winds and even tornadoes cannot be
ruled out. Severe thunderstorms also cannot be ruled out for
Wednesday at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation Sunday afternoon into Sunday night.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today, Saturday, and
possibly Monday.
In the hours before
Local storm report, Apr 29, 6:30 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM NON-TSTM WND GST 2 W GUYMON 36.69N 101.52W
04/29/2022 M60 MPH TEXAS OK ASOS
&&Local storm report, Apr 29, 6:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM NON-TSTM WND GST 2 W GUYMON 36.69N 101.52W
04/29/2022 M61 MPH TEXAS OK ASOS
&&Dust Storm, Hartley
- When
- April 29, 7:10 PM CST to 7:30 PM CST
- Where
- Hartley forecast zone
- Reported by
- Storm Chaser
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Visibility dropped to less than a quarter mile due to strong winds and a southward moving wall of dust associated with a cold front.
High Wind, Hansford
- When
- April 29, 7:15 PM CST
- Where
- Hansford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The AWOS located near Spearman measured a gust of 61 mph at 2015 CDT.
High Wind, Hemphill
- When
- April 29, 8:24 PM CST
- Where
- Hemphill forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
An AWOS located 6 miles ESE of Lora measured a wind gust of 59 mph at 2124 CDT.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Dust Storm in Kansas, April 29 to 30, 20226 injured · $42 million · EF3 · 41 events
- Tornadoes and Hail in Kansas, April 29, 2022EF1 · 51 events
- Tornadoes and Hail in Nebraska, April 29, 2022EF0 · 58 events
- Tornadoes and Flash Flood in Nebraska, April 29, 2022EF1 · 26 events
- Tornado in Florida, April 29, 2022$25,000 · EF0 · 1 event
- Hail and Damaging Winds in Kansas, April 29, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Missouri, April 29, 20221.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, April 29, 20221 in hail · 14 events
- Dust Storm and Hail in Kansas, April 29, 20221 in hail · 13 events
- Hail in Oklahoma, April 29 to 30, 20221.75 in hail · 11 events
- High Wind in Colorado, April 29, 202258 kt wind · 9 events
- High Wind in Colorado, April 29, 202271 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020869, 1020870, 1020873.